AARP Home » AARP Blog » AARP »Caregiving »Caregivers: Be on the Alert for Medication Side Effects

Caregivers: Be on the Alert for Medication Side Effects

Posted on 10/18/2012 by | Aging, Home & Family Expert | Comments

Caregiving Print Print

med bottlesHer hands shaking uncontrollably, suddenly one day my Mom’s food was falling off the fork before she could get it to her mouth. In a nursing facility for rehabilitation after spinal surgery and a heart attack, Mom had been moved from the independent to the “feeding” dining room (without a word to me). The doctor in the nursing facility dismissed my concern, saying it’s common and it was just “a little bit of Parkinsonism and people get it when they get older.”

I knew this shouldn’t happen overnight. I looked up side effects for all of the 12 new drugs she received when she was released from the hospital, and thought it could be a side effect of a heart medication. I called her cardiac electrophysiologist who said the shaking was indeed likely caused by the new medication and it should be cut back immediately. She called the order in to the nursing facility doctor. Within two days the shaking stopped completely and Mom was back in the regular dining room. If I hadn’t been monitoring Mom’s condition and medications, she would have continued on a track to incapacitation and the nursing facility doctor would never have questioned it.

As I shared in my last post, this is but one of many incidents in which I’ve advocated for my parents regarding their medications. It’s an ominous, and often stressful, responsibility. But it’s my job. I literally lie awake at night trying to figure out if one of their medications is causing the latest physical or cognitive challenge.Research indicates that increasingly, caregivers like me are managing multiple medications, but who trains and supports us in this often highly technical role? Well, for the most part … no one.

For me, it’s often trial by fire, and most caregivers I meet agree. Oftentimes, the doctor tells me medication choices are my decision. Talk about pressure! The wrong choice could have so many disastrous results.

Last year, my Mom’s cardiologist agreed to try a new blood thinner. The only side effects the doctor or pharmacist discussed were the usual bleeding and bruising risks. But within a week Mom had blood in her stool, weakness, three bad falls and was very groggy.

Mom has a history of multiple falls, so we could have assumed the cause was debilitation due to her age and health conditions. But given the timing with the new medication, I looked deeper into the side effects. I searched online message boards and studies, finding that, while rarer, some people had experienced the same problems. I called the doctor, who agreed to stop the medication. The weakness and falling ceased immediately. It took two weeks to get the drug out of her system and fully eliminate the grogginess and bleeding. Her cardiologist said she was glad that I was observant and she could now warn other older patients about these potential reactions.

It takes constant vigilance to stay on top of medications. My advice to caregivers? If you have a feeling something isn’t right, do something about it. You are not powerless. Educate yourself and don’t hesitate to ask questions of your pharmacistsand doctors. It could stop a downhill trajectory and maybe even save

Follow Amy on Twitter @amygoyer and Facebook AmyGoyer1

a life.

 

tell us whatYOU THINK


Please leave your comment below.

You must be signed in to comment.

Sign In | Register